Calcium/vitD: When I was first diagnosed I was... - PMRGCAuk

PMRGCAuk
9,902 members17,670 posts

Calcium/vitD

Iloveholidays
Iloveholidays
31 Replies

When I was first diagnosed I was given Adcal by the specialist GP, I took these for a month, when I saw my GP she said she had a better calcium supplement that you only have to take once a day. She gave me theical-D3 1000mg/880iu chewable tablets. They contain less calcium than the adcal. Does anyone else have this one. I haven’t seen it mentioned on here. I have read that it is better to take 500mg twice a day for better absorption. I also eat calcium rich foods, can you have too much calcium? I feel there is so much to learn and understand and I can only get that from here, I have no confidence in my GP. I have many moments of feeling totally overwhelmed with it all 😥 feeling a bit sorry for myself this morning and have to put a smile on my face as I have work today.

31 Replies
oldestnewest
SnazzyD

Hello, the experts will be along. But first, take a breath, calm. You need to be in a fit state for work. I know you feel overwhelmed and want to get things right. These details will be sorted in time as you learn more; nothing is going to drop off in the meantime. I ended up buying my own calcium and vitK and got high dose vitD3 from the GP because the high dose Ca gave me cystitis. What will make a difference is if you become anxious about optimising and stressed on top of putting your body through working. If there’s anything these conditions thrive on and that’s stress. Also, I’ve come to realise that the goalposts change all the time, so it’s not a case of finding a fix and sticking to it, often one has to go back to the drawing board when there’s new information or your body has other ideas. There is time to work out these details, just not this morning, it can wait.

5 likes
Reply
Iloveholidays

Thank you I appreciate all you say and I know you are right., i’M learning each day is different, some days I feel fine and forget I have PMR then the next day it pops up to remind me!

Reply
PMRpro
PMRproModerator
in reply to Iloveholidays

Probably because on the day you forgot you did too much - and the next day it came back to bite!!

1 like
Reply
Iloveholidays

That’s exactly it! I will learn eventually 😂

Reply
PMRpro
PMRproModerator
in reply to Iloveholidays

Have you seen this before?

healthunlocked.com/pmrgcauk...

Sorry if I've given it you before...

1 like
Reply
Iloveholidays

I think i may have some of it on another post, but I will look at them, I don’t think i’ve seen the ‘spoons’ one and even if I hav3 it’s good to hav3 a reminder again, think you

Reply
DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi

As SnazzyD says - please calm down - no point in getting stressed over a tablet 😳.

I know it’s not just a tablet it’s the whole thing - and yes it is overwhelming at times.

You have a right to feel sorry for yourself - it’s not your fault you’ve got this illness - it just happened, like it happened to all of us - out of the blue - for no apparent reason!

I know you have to adjust things - but it’s not life threatening like cancer or heart problems - and you will get through this - I promise!

As for Adcal versus the new tablet - I honestly don’t know anything about it - so can’t advise- but someone will - probably HeronNS when Canada wakes up. But I think you might be right about taking it as 2 smaller doses.

Now put that smile on, we’ll be by your side to help you through the day, and the next, and the next..

3 likes
Reply
Iloveholidays

Thank you, I was having a bit of a wobble this morning, lack of sleep........ felt better as the day went on.

Reply
SheffieldJane

Eventually I moved to a Calcium rich diet plus vit D and Vit K2 for improved absorption. I found that Adcal was giving me severe bladder irritation. My Dexa scans have been good ( bone density).

2 likes
Reply
Iloveholidays

I still need to get some vit K2 i went to boots the chemist but they didn’t sell it, I will try elsewhere.

Reply
PMRpro
PMRproModerator

As the others have said - don't worry NOW, in fact, don't worry. You won't crumble in a heap in the corner for waiting to work this all out at the weekend - and when it comes to much of what is going on, it'll wait until next week or even next month. The only thing that would be urgent is any signs of GCA.

Well she may think a larger dose once a day is better - but most experts would disagree with her! You are quite right - the body doesn't absorb more than about 500-600 mg at a time so 2 doses of less actually allows you to get more. That's why the specialist GP gave you AdCal. If you need more vit D don't increase those tablets - get yourself a pure vit D supplement, you would get far too much calcium with extra tablets but dietary calcium plus AdCal is usually fine - if you could get all you need from diet that would be even better but it is quite an ask and I really couldn't manage it. You need the supplement purely to make sure there is excess calcium available to get the amount the bones need - pred makes you lose more calcium through the kidneys. Having too much supplement may cause bladder irritation and cystitis, I found it only happened when I was not drinking enough on a given day, when travelling for example. As long as I drink my usual amount I don't have problems.

Yes it is all overwhelming - but this isn't something you have to get all worked out in a few days and what works for me may not work for you, you will find out the best way to work around PMR during your journey. And the advantage of us compared with the GP is that we know what it is really like, someone will be around here 24/7, you don't need an appointment and the replies come in writing!

It'll be fine - and how is work?

3 likes
Reply
Iloveholidays

Thank you, feeling much better for all the support and helpfull information. Work was ok, my colleagues are lovely but they don’t understand PMR and because I have continued to work and get on with it I think they think i’m fine.

Reply
Theziggy

I have been on adcal since diagnosis but my last appointment with a new Rheumy saw him prescribing risedronate sodium (one tablet per week and you have to been upright for an half an hour after taking it) - I also have a bone density scan tomorrow afternoon.

1 like
Reply
PMRpro
PMRproModerator
in reply to Theziggy

I wouldn't be taking the risendonate BEFORE I had the results of the dexascan to know I needed it! Risendronate is supposed to be less hard on the stomach - but it is still a bisphosphonate.

Reply
Theziggy
Theziggy
in reply to PMRpro

I haven't started taking it yet, was thinking of waiting to the result of the scan too. Thanks PMRpro

Reply
Theziggy
Theziggy
in reply to PMRpro

Radiologist told me after the Dexscan that I have very strong bones at the moment - so all good on that front. 8=)

2 likes
Reply
PMRpro
PMRproModerator
in reply to Theziggy

No risendronate for now then!!!!

Reply
Theziggy
Theziggy
in reply to PMRpro

PMRpro I would think not

1 like
Reply
Theziggy
Theziggy
in reply to Theziggy

And then - a minor knuckle flare the past few days - not incapacitating thankfully! 8-)

Reply
Iloveholidays

I have my scan on 20th, hope I get good results like you 🙂

Reply
Theziggy

fingers (on one hand) crossed for you Iloveholidays

Keep us informed pleased 8-)

1 like
Reply
Iloveholidays

I will do. Thank you

Reply
Rugger
Rugger
in reply to Theziggy

I take Risedronate because my bone density scan proved that I have osteoporosis. I've been taking it for 2 years and a recent repeat scan showed a slight improvement in my bone density. I asked my GP if I could come off the Risedronate and he's (sort of) promised that (maybe) when I get to 5mg pred / day!

I've had no gastric problems with it.

Fingers crossed that your bone density is OK.

2 likes
Reply
Wraysbury

Bless you. I have some days like that, I’m so lucky I don’t have to go to work. I do hope you’re getting through the day today ok and someone on here has been able to answer your technical questions. Big hug to you 🤗

1 like
Reply
Iloveholidays

Feeling very supported by everyone thank you. Big hug much appreciated

1 like
Reply
Linny3

I swtiched to Microcrystalline hydroxyapatite concentrate. I Liked what i read about it. So far no side effects. Haven't had a dexa scan since being on it.

Hope this helps.

A little info about it;

Microcrystalline hydroxyapatite concentrate (MCHC) is derived from whole bone and is available as a nutritional supplement. It provides much greater nourishment than just calcium. ... Trace minerals also act as cofactors for several enzymes involved in the production of the organic portion of bone.

Microcrystalline

Hydroxyapatite Concentrate

25% Calcium1.Well Absorbed calcium source.

2.Comprehensive bone nourishment.

Provides organic constituents and mineral components.

3 likes
Reply
Iloveholidays

Thank you i’ll look into that

Reply
Theziggy
Theziggy
in reply to Linny3

Is Microcrystalline hydroxyapatite concentrate prescribed in the UK?

Reply
Linny3
Linny3
in reply to Theziggy

I don't know about that. I buy it over the counter in the States.

Reply
piglette
piglette
in reply to Theziggy

I should not think it is normally prescribed in U.K. , but you should be able to buy it OTC.

Reply
Theziggy
Theziggy
in reply to piglette

Thanks piglette

Hopefully I won't need it 8-)

1 like
Reply

You may also like...